What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 5:22 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, May 15, 5:22 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun May 15 2022
.Discussion...
Issued at 308 AM CDT SUN MAY 15 2022
Message of the Day
- Isolated storms have been able to hold on this morning north of
the MO River. Limited shear and instability should keep these
storms sub-severe.
- A complex of storms will move southeast through the area around
sunrise through the evening. Severe weather is possible with
these storms, especially along/south of the MO River. Damaging
winds and large hail are the main concerns. The tornado threat
is low, but can't be ruled out.
The cold front that moved into the area yesterday, has stalled from
about Kirksville to KC. This boundary and a subtle shortwave has
allowed convection to continue this morning, north of the MO
River. The isolated storms will keep moving east, exiting the
area/diminishing around sunrise. Severe weather is not expected
with this activity.
The convection currently developing in NE will be the main concern
today. An upper level trough will move through helping expand the
coverage of these storms. Storms will arrive in far northwest
MO/northeast KS around 4-6 AM. They will be elevated this morning
with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and
moderate mid-level lapse rates, so isolated hail up to quarter
sized is the initial concern. As the complex of storms moves
southeast, instability will increase with daytime heating and the
storms will catch up to the cold front. This will allow them to
become more surface-based late this morning into the afternoon.
Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As
a result the greatest chance for severe weather resides in areas
along and south of the MO River between 11 AM and 4 PM. The
greatest concerns are damaging winds up to 60 mph and hail up to
quarter sized. Some low-level shear is present as well, so can't
rule out a tornado or two. The main area of storms should exit the
area between 3-5 PM, however, non-severe scattered showers and
storms will develop behind the front exiting the area by 7 PM.
With the storms and frontal passage, temperatures will only warm
into the upper 60s to upper 70s today.
Upper level ridging and surface high pressure settle into the area
tomorrow, making for a beautiful day. Skies will be sunny, with
light winds and highs in the 70s.
Warmer temperatures and another round of rain returns Tuesday as a
subtle shortwave trough and surface low pressure move through the
region. A warm front lifts north during the day, increasing daytime
highs to the mid 70s to low 80s. There is a chance for storms during
the day, but the best chance is overnight when upper level forcing
is greater, the LLJ strengthens, and the cold front moves through.
Severe weather will be possible with any storm that develops
Tuesday. The main concerns are hail and strong winds.
Tuesday's cold front won't do much to temperatures. For the
remainder of the week, expect highs in the 70s and 80s with lows
in the 50s and 60s. The upper level pattern will remain zonal,
with another shortwave trough moving through Thursday, bringing
another chance for storms. A big pattern change is possible next
weekend, which could bring near to below normal temperatures.
&&
.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT SUN MAY 15 2022
Main concern today is a complex of convection moving through much
of the area. Storms currently in NE and northeast KS will expand
in coverage and keep moving southeast today. Although coverage
will increase, can still expect some short breaks in the storms.
A cold front bisects the state of MO. This boundary may retreat
north a little today during daytime heating, but by this evening,
winds will be out of the north-northwest. The storms and boundary
eventually move southeast together, however, some scattered post
frontal showers will linger before the area becomes dry. High
pressure moves in behind the front, clearing out skies.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, May 15, 2:52 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Sun May 15 2022
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Sun May 15 2022
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms will impact portions of
northeastern Kansas and northwestern Missouri through the early
morning hours. Storms are expected to increase in coverage as they
evolve east and southeast through midday. The greatest risk of
severe storms will exist in the afternoon south of the I-70 corridor.
The greatest hazards will be hail to the size of quarters and wind
gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe thunderstorms will be possible Tuesday night into
early Wednesday as another system moves through the region.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 15, 4:55 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Sun May 15 2022
KSZ025-103-MOZ020-028-151145-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
555 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northwestern
Leavenworth, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 645 AM CDT...
At 555 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 10 miles west of Atchison, moving southeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Atchison, Effingham, Rushville, Lancaster, Lewis And Clark Village,
Farmington, Huron, Cummings, Potter, Bean Lake and Lewis And Clark
Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3965 9539 3964 9510 3962 9510 3962 9506
3963 9505 3963 9499 3944 9502 3937 9515
3939 9518 3942 9518 3942 9522 3955 9543
TIME...MOT...LOC 1055Z 296DEG 24KT 3956 9533
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KurtzSpecial weather statement, May 15, 5:45 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
645 AM CDT Sun May 15 2022
KSZ025-151215-
Atchison KS-
645 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern
Atchison County through 715 AM CDT...
At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whiting, or 8 miles southwest of Horton, moving southeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Effingham, Muscotah and Arrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3964 9556 3942 9527 3942 9557
TIME...MOT...LOC 1145Z 307DEG 23KT 3955 9559
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Kurtz
Special weather statement, May 15, 5:51 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Sun May 15 2022
MOZ014>016-022>024-151230-
Grundy MO-Daviess MO-Livingston MO-Linn MO-Caldwell MO-Sullivan MO-
651 AM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of southeastern Daviess,
Linn, southeastern Grundy, southern Sullivan, northern Caldwell and
central Livingston Counties through 730 AM CDT...
At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to Breckenridge to near Utica to near
Chillicothe to 6 miles north of Wheeling to near Linneus to near
Browning. Movement was east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chillicothe, Brookfield, Hamilton, Meadville, Breckenridge, Laclede,
Linneus, Wheeling, Utica, Browning, Kidder, Chula, Purdin,
Mooresville, Winigan and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9394 3969 9344 3975 9326 3977 9314
3982 9299 3987 9291 4007 9286 4004 9343
3998 9343 3991 9348 3987 9359 3985 9373
3981 9389 3977 9418
TIME...MOT...LOC 1150Z 279DEG 20KT 3974 9400 3976 9379 3979 9364 3983
9354 3988 9339 3992 9328 4000 9322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KurtzSpecial weather statement, May 15, 6:08 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
708 AM CDT Sun May 15 2022
KSZ025-103-MOZ020-028-151245-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
708 AM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of northwestern
Leavenworth, Atchison, southwestern Buchanan and northwestern Platte
Counties through 745 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rushville to near Atchison to near Nortonville
to 6 miles southwest of Effingham. Movement was east at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Leavenworth, Atchison, Weston, Effingham, Dearborn, Rushville,
Easton, Tracy, Muscotah, Lewis And Clark Village, De Kalb,
Farmington, Iatan, Fort Leavenworth, Arrington, Bean Lake, Lewis And
Clark Vi, Beverly, Lowemont and Cummings.
This includes Interstate 29 between mile markers 26 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3955 9557 3955 9539 3958 9519 3963 9510
3962 9506 3965 9504 3952 9478 3937 9480
3932 9502 3932 9518 3942 9518 3942 9557
TIME...MOT...LOC 1208Z 289DEG 16KT 3960 9503 3952 9514 3948 9530 3946
9548
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Kurtz